Side Effects of ADHD Medication
What to look for, and how to handle them
Stimulant medications can be very effective in reducing symptoms of ADHD, but some kids do experience uncomfortable or harmful side effects. When side effects become a problem, we try to change the dosage, the release formula, or the type of medication your child is taking. The goal is to determine what will give him the most benefit, with the least side effects.
The key problems to be on the lookout for:
- Sleep problems
- Decreased appetite
- Delayed growth
- Headaches and stomachaches
- Rebound (irritability when the medication wears off)
- Moodiness and irritability
To get an accurate picture of side effects, we need to establish your child’s baseline before he starts taking the medication. For instance, some kids with ADHD have a hard time falling asleep to begin with. Some kids with ADHD are very picky eaters to begin with.
Identifying existing problems helps us avoid blaming the medicine for problems that were already there.
Two key factors in side effects
Getting the right dosage is important for minimizing side effects. Stimulant medications work by bringing up the levels of two brain chemicals, dopamine and norepinephrine. If your child gets the right levels of dopamine and norepinephrine, he will be pretty focused. But if he gets too much, it can stress out the brain, and cause negative side effects.
It’s also important to note that there are two groups of ADHD medications, each based on a different stimulants:
- methylphenidate-based medications: Ritalin, Methylin, Concerta, Metadate, Daytrana Patch
- dextroamphetamine-based medications: Adderall, Vyvanse, and Dexedrine.
Some children respond differently to those two groups of medications. Some even respond differently to different release formulas—the speed in which the medication goes into the blood stream—of the same basic medicine. Short-acting formulas are released immediately, and last about 4 hours. Long-acting formulas, which release the medication gradually, last up to 14 hours. So when children get unwanted side effects we often try switching medications and formulas.
If medication is keeping your child awake into the wee hours, it’s because the medication is still active at bedtime. If he’s taking a short-acting formula, it may mean that he is taking a second or third dose too late in the day, so it hasn’t worn off by bedtime. If he’s taking medication that lasts 12 or 14 hours, it may help to try one that’s not quite as long-acting.
Sleep issues caused by the medication tend to get better over time, so it’s worth giving your child four to six weeks to see if he adjusts to what he’s taking.
Trouble going to sleep may also be caused by kids being too stimulated at bedtime—often by doing something on the computer—to calm themselves down. If the medication has worn off, it may be their ADHD keeping them awake.
There are also some medicines we can try for sleep problems: Melatonin can be effective. Benadryl was commonly used until a decade ago, but it caused a hangover effect the next day, and kids did not feel as alert as they should.
Extended release medicines can cause eating problems. These drugs peak about four hours after they’re taken. So some kids take the medication before breakfast and then find they lose their appetites at lunchtime.
You may be able to help by encouraging your child to eat whenever he does feel hungry. He can have a good breakfast before the medicine has kicked in, and at the end of the day when the medicine is wearing off.
If it’s a real problem for your child, breaks from medicines on holidays or weekends may help, or switch to the immediate-release tablets, which will wear off by lunch.
Some kids, particularly boys, grow more slowly when they’re taking stimulant medication, especially in first year. But studies show that by the second and third year they catch up, gaining the growth they’d be expected to have gaining. And boys who took weekend breaks and summer vacations from the medication didn’t show that decrease in growth in the first year.
This side effect does not show up in girls.
Nausea and headaches
These problems tend to dissipate within a few weeks of beginning medication, and can be minimized by having your child take the medication with food, and in some cases by changing the dosage or schedule.
Some parents describe something we call the “rebound effect.” After the medication wears off, their child becomes very irritable and aggressive. Sometimes parents tell me, “Every day at 4:30, I know it’s going to happen.”
What’s happening is that the medication is leaving the receptors in the brain too quickly. One way to try to avoid rebound, if it’s a problem, is by adding a smaller dose a half hour before it usually happens, to help your child ease off the medication more gradually.
Sometimes rebound can be a sign that the dose is too high, and needs to be adjusted. It also may be an indication that this particular medicine doesn’t work well in your child’s body, and we may want to try a different medication or a different formula.
Lastly, with kids who rebound, we want to ask whether there might be something else going on. They might have underlying anxieties or mood issues that come into play when they come off their ADHD medicine. We don’t want to miss other things that could be muddying the equation.
Some children who take stimulant medication develop tics. When that happens, the first thing we might want to do is try a different stimulant, to see if another medication will work without the tics.
If that doesn’t work, we may try a non-stimulant medication, which affects the brain in a different way. There are two types that can help alleviate symptoms of ADHD (though they aren’t as potent as stimulants) but are less likely to cause tics:
- Atomoxetine (sold as Strattera) is in a class of drugs called norepinephrine reuptake inhibitors. Norepinephrine is a natural substance in the brain that is needed to control behavior.
- Clonidine (Catapres, Nexicon) and guanfacine (Tenex) are what is called alpha-adrenergic agonists. These medications were developed to lower high blood pressure, but at the doses we use to treat kids with ADHD they rarely affect blood pressure.
When a stimulant dose is too high for a child he may begin to look sedated or zombie-like, or tearful and irritable. If this happens we need to adjust the prescription until we find the right dose.
But there is a small subset of kids with ADHD who seem to get moody and irritable when they take stimulant medications, even if we have the best possible dose. It usually happens right away, as soon as they start taking the medication, and goes away immediately when they stop taking it.
If this happens with your child, once again we can try switching to a different stimulant, since some kids react differently to those based on methylphenidate and those based on amphetamine. If that doesn’t work, a non-stimulant medication is a possibility.
Of course we have to keep in mind that kids who have ADHD can also develop depression. In fact they are higher risk for developing major depressive disorder than other kids. The good news is that kids can be safely treated for both disorders at the same time, though we don’t recommend treating mood problems that are a side effect of stimulant meds with another medication.
There was some concern back in 2005 and 2006, based on a study of pooled data, with Adderall in particular, about increasing the risk of what’s called sudden death. Sudden cardiac death usually means below the age of 21—some studies show the age of 30—and these are cases like young athletes who die on the track or the football field or the basketball court.
But when they went back and looked at all the data, it turned out that being on the medication does not increase your risk of sudden death, all the way up to 64 years of age. It’s not greater than that of the general population.
Nonetheless, before we start a child on medication, we take a careful cardiac history. I always ask for a history of sudden death in the family on either side, and for the child’s personal cardiac history. Did the pediatrician say he had a murmur? Has he complained of chest pain? Has he fainted? At the baseline, you want to check blood pressure, and if there’s any family history, or if there’s any indication of cardiac symptoms, then that patient should have a cardiac workup before he starts stimulant medication. Those are still the current guidelines.
In sum, most of the side effects of stimulant medication can be managed by carefully adjusting the dosage and schedule and giving kids time to get used to to the medication. In cases where they continue, and cause real problems for your child, we look to other treatments.
Autism spectrum disorder (ASD) by Mayo Clinic Staff
Mental illness in children: Know the signs by Mayo Clinic Staff
6 Types of Anxiety that Can Affect Children by Kathleen Smith, PhD, LPC
What Is a Language Processing Disorder? by Devon Frye
Is Your Child Getting the Right Medication Dosage? by Caroline Miller
What We Know About the Long-Term Effects of ADHD Medications by Caroline Miller
OCD and Suicide by Caroline Miller
Why Some Kids Have Trouble Following Directions by Amanda Morin
What Is Non-Verbal Learning Disorder? by Caroline Miller
5 Things to Teach Your Child to Avoid Impulsivity & Behavioral Issues by Manpreet Lehal, LPCS
Not All Attention Problems Are ADHD by Child Mind Institute
Autism Spectrum Disorder (Regressive Autism, Child Disintegrative Disorder) by Saba Mughal; Abdolreza Saadabadi.